Nonsteroidal anti-inflammatory drugs (NSAIDs) are helpful for reducing pain and inflammation but, like any medication, they may cause side effects.1
NSAIDs can lead to serious consequences and may affect your1,2:
- Digestive system (stomach, small intestines, colon, etc)
Fear of potential side effects should not stop you from taking NSAIDs to reduce your pain and help improve your daily life.
- Not treating pain can be just as serious as the side effects from an NSAID
Take charge of your own health—always ask your health care provider or pharmacist about potential side effects of any medication you are taking, including NSAIDs.
- Wilcox CM, Cryer B, Triadafilopoulos G. Patterns of use and public perception of over-the-counter pain relievers: focus on nonsteroidal antiinflammatory drugs. J Rheumatol. 2005;32(11):2218-2224.
- Lanas A, Garcia-Tell G, Armada B, Oteo-Alvaro A. Prescription patterns and appropriateness of NSAID therapy according to gastrointestinal risk and cardiovascular history in patients with diagnoses of osteoarthritis. BMC Med. 2011;9:38.
- Anderson JL, Adams CD, Antman EM, et al. ACC/AHA 2007 Guidelines for the management of patients with unstable angina/non-ST-elevation myocardial infarction: a report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines (Writing Committee to Revise the 2002 Guidelines for the Management of Patients With Unstable Angina/Non-ST-Elevation Myocardial Infarction) developed in collaboration with the American College of Emergency Physicians, the Society for Cardiovascular Angiography and Interventions, and the Society of Thoracic Surgeons endorsed by the American Association of Cardiovascular and Pulmonary Rehabilitation and the Society for Academic Emergency Medicine. J Am Coll Cardiol. 2007;50(17):e1-e157.